Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Norman, OK

April 14, 2001Atoka County, Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 2001, 6:43 PM CDT for Atoka County, Bryan County, Oklahoma. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 6:43 PM CDT (23:43 UTC)
Expired
Apr 14, 2001, 7:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Atoka County, OK, Bryan County, OK

The radar

The Norman radar (KTLX), 156 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:05 PM CDTHail 1.75Caddo, OK
Apr 14, 7:20 PM CDTHail 0.75Lane, OK
Apr 14, 7:20 PM CDTHail 1Caney, OK
Apr 14, 7:20 PM CDTHail 0.88Caney, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 142344
SVROKC
OKC005-013-150030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 643 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  EXTENDING FROM 4 MILES NORTH OF KENEFIC TO 7 MILES WEST OF  
  SILO...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARMSTRONG...ATOKA...CADDO... 
  CANEY...KENEFIC...LANE...SILO...TUSHKA AND LAKE TEXOMA.

HAIL UP TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.  BOATERS AND CAMPERS ALONG THE NORTH 
PORTION OF LAKE TEXOMA SHOULD PREPARE FOR THIS DANGEROUS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3438 9639 3414 9640 3400 9654 3402 9597
          3437 9578

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:55 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 14, 3:55 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SAT APR 14 2001

WEAK FRONT NEAR THE RED RIVER AND DRY LINE BEGINNING TO EDGE INTO
FAR WESTERN OKLAHOMA ARE PROVIDING A FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. MEANWHILE...
ADDITIONAL UPPER SUPPORT BEING PROVIDED BY A WAVE MOVING ACROSS
COLORADO AND NORTHERN NEW MEXICO. AS THE WAVE MOVES THROUGH THE
CENTRAL PLAINS OVERNIGHT... A WEAK FRONT IS EXPECTED TO SHIFT SOUTH
ACROSS PORTIONS OF THE AREA. PRECIP COULD LINGER INTO EARLY SUNDAY
OVER THE CENTRAL AND SOUTHWEST... AND INTO THE AFTERNOON OVER THE
FAR SOUTHEAST. WILL INTRODUCE LOW POPS OVER THE SOUTH BY TUESDAY
AFTERNOON AND INTO THE EVENING AS WARM AIR AND MOISTURE ADVECTION
INCREASES OVER THE AREA AT THE 850MB LEVEL. MEANWHILE... A STRONG
WAVE DROPPING INTO THE MIDWEST U.S. WILL HELP DRIVE A LARGE SURFACE
HIGH SOUTH THROUGH THE PLAINS. CONVERGENCE WITH THE FRONT MAY ALSO
AID SCATTERED PCPN OVER THE SOUTH. THE FRONT WILL BRING IN COOLER
TEMPS ON MONDAY... CONTINUING INTO THE MIDDLE OF THE WEEK. THE
EXTENDED PERIODS FROM TUES THROUGH SAT LOOK DRY AT THIS TIME... WITH
TEMPERATURES WARMING IN THE SECOND HALF OF THE WEEK.

FCSTID = 32
OKC   60  74  50  64 /  60  30  10  10
HBR   57  76  49  65 /  40  10  10  20
SPS   61  78  53  69 /  50  30  10  30
GAG   49  73  44  62 /  30  10  10  10
PNC   58  72  48  62 /  60  10  10  10
DUA   64  78  52  68 /  60  50  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 14, 4:47 PM CDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT SAT APR 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    KAMAY                     TX   .88 INCH HAIL
04/14/01   WICHITA                        HAM RADIO REPORT

0337 PM    WICHITA FALLS             TX   .88 INCH HAIL
04/14/01   WICHITA                        HAM RADIO REPORT

0400 PM    6 SW GRANITE              OK   .75 INCH HAIL
04/14/01   GREER                           COUNTY EOC

0403 PM    4 S LONE WOLF             OK   .88 INCH HAIL
04/14/01   KIOWA                          HAM RADIO REPORT

0417 PM    4 E LUGERT                OK   .88 INCH HAIL
04/14/01   KIOWA                          HAM RADIO REPORT

0425 PM    WAURIKA                   OK   1.75 INCH HAIL
04/14/01   JEFFERSON                      COUNTY SHERIFF OFFICE

0428 PM    WAURIKA                   OK   .75 INCH HAIL
04/14/01   JEFFERSON                       COUNTY EOC

0440 PM    RYAN                      OK   1.00 INCH HAIL
04/14/01   JEFFERSON                      PUBLIC REPORT

BR
Local storm report, Apr 14, 6:42 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT APR 14 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    10 ENE COOPERTON          OK   .75 INCH HAIL
04/14/01   KIOWA                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE

0516 PM    LUGERT                    OK   1.00 INCH HAIL
04/14/01   KIOWA                          REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0542 PM    APACHE                    OK   1.00 INCH HAIL
04/14/01   CADDO                          REPORTED BY APACHE
                                          POLICE DEPARTMENT

0545 PM    LONE GROVE                OK   .88 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0550 PM    1 W ARDMORE               OK   .75 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    2 W DICKSON               OK   .75 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    3 SW DICKSON              OK   .75 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    DICKSON                   OK   2.00 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    2 N DICKSON               OK   2.00 INCH HAIL
04/14/01   CARTER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

0610 PM    CYRIL                     OK   .88 INCH HAIL
04/14/01   CADDO                          REPORTED BY CYRIL
                                          POLICE DEPARTMENT

0615 PM    6 N MANNSVILLE            OK   .70 INCH HAIL
04/14/01   JOHNSTON                       PUBLIC REPORT

0620 PM    2 N MANNSVILLE            OK   2.00 INCH HAIL
04/14/01   JOHNSTON                       REPORTED BY CARTER
                                          COUNTY EMERGENCY
                                          MANAGER

0625 PM    1 N MADILL                OK   1.75 INCH HAIL
04/14/01   MtARSHALL                       REPORTED BY COUNTY
                                          EMERGENCY MANAGER

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:24 AM CDTSevere Thunderstorm WarningOUNGarvin51 min
Apr 14, 3:38 PM CDTSevere Thunderstorm WarningOUNGreer52 min
Apr 14, 3:49 PM CDTTornado WarningOUNGreer26 min
Apr 14, 3:57 PM CDTSevere Thunderstorm WarningOUNKiowa48 min
Apr 14, 4:18 PM CDTSevere Thunderstorm WarningOUNJefferson42 min
Apr 14, 4:44 PM CDTSevere Thunderstorm WarningOUNKiowa46 min
Apr 14, 4:58 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
Apr 14, 5:11 PM CDTSevere Thunderstorm WarningOUNCarter49 min
Apr 14, 5:12 PM CDTSevere Thunderstorm WarningOUNCaddo48 min
Apr 14, 5:51 PM CDTSevere Thunderstorm WarningOUNComanche39 min
Apr 14, 5:59 PM CDTSevere Thunderstorm WarningOUNCarter31 min
Apr 14, 6:00 PM CDTSevere Thunderstorm WarningOUNCaddo30 min
Apr 14, 6:09 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall51 min
Apr 14, 6:20 PM CDTSevere Thunderstorm WarningOUNGrady40 min
Apr 14, 6:58 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.